Steroid ‘raises cancer risk in patients with TB-HIV’
- The study involved 1,400 patients in 19 hospitals in eight African countries
- Researchers found that prednisolone increased cancer risk in HIV-TB patients
- An expert says the findings could change guidelines for managing TB
According to the Investigation of the Management of Pericarditis (IMPI) trial researchers, conflicting international recommendations for using steroids in managing patients with TB pericarditis and the inadequate evidence in Sub-Saharan Africa motivated them to conduct the study.
“The study provides information about the effectiveness and safety of steroids in patients with tuberculosis pericarditis, which has been an area of uncertainty and controversy for a long time.”
Bongani Mayosi, University of Cape Town, South Africa
The researchers say the disease can cause fluid build-up and compression of the heart, and resulting in the death of a quarter of patients with the condition in Africa.
The study, which was published in the New England Journal of Medicine last week (18 September), involved 1,400 patients having an average age of 38.7 years with TB pericarditis who were recruited from a total of 19 hospitals in Kenya, Malawi, Mozambique, Nigeria, Sierra Leone, South Africa, Uganda and Zimbabwe. It was conducted from January 2009 to February 2014.
The researchers randomly selected 706 patients and treated them for six weeks with prednisolone, a steroid, while 694 were given the placebo with anti-TB treatment and anti-retroviral drugs and monitored for 600 days.
They found that the likelihood of cancer occurring among HIV-positive patients who took prednisolone was greater than that of those who were treated with placebo.
The IMPI lead investigator Bongani Mayosi, head of medicine at the South Africa-based Groote Schuur Hospital and the University of Cape Town, says unlike previous research, their study had a longer duration and had large numbers of participants to help provide definitive answers.
Mayosi explains that their findings will guide doctors on the use of steroids in TB pericarditis, adding that steroids should be avoided in HIV-infected individuals with the condition because of the risk of cancer.
“The study provides information about the effectiveness and safety of steroids in patients with TBpericarditis, which has been an area of uncertainty and controversy for a long time,” Mayosi tells SciDev.Net, adding thatsteroids may be used in HIV-negative individuals because of the possibility of reducing inflammation of the heart membrane and reducing hospitalisations, he explains.
Abolade Awotedu, a co-author of the study and a professor of internal medicine at the Walter Sisulu University, South Africa, says the exact reason steroids are associated with increased cancer are unknown, but they inhibit the immune system, which keeps the cancer cells in check.
Anastase Dzuie, a cardiologist at Douala General Hospital, Cameroon, says the results are encouraging for treating people with TB pericarditis who are co-infected with HIV.
“It is very likely that this study will lead to an update in the guidelines on management of TB pericarditis,” Dzuie says.
This article has been produced by SciDev.Net'sSub-Saharan Africa desk.